Virginia, 2018

Hail in Virginia, May 11, 2018

May 11, 2018 · NWS RNK · 1 event in 1 county or zone

The frontal boundary that caused severe weather the previous day stalled out across northern Virginia and West Virginia. Minor fluctuations caused mainly sub-severe thunderstorms during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The frontal boundary that caused severe weather the previous day stalled out across northern Virginia and West Virginia. Minor fluctuations caused mainly sub-severe thunderstorms during the afternoon hours. One storm produced nickel size hail in Carroll County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 11, 2:19 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, May 11, 2:19 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
319 PM EDT Fri May 11 2018

.SYNOPSIS...
A weak stationary front across the southern Ohio Valley will
oscillate just north of the region into the weekend. Otherwise high
pressure will build into the area with generally dry conditions, and
summerlike temperatures for the weekend. Though limited chances of
showers and thunderstorms will exist this weekend, a better chance
will exist into the early to middle of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 317 PM EDT Friday...Visible satellite indicating some
deepening cumulus in the western mountains this afternoon, in an
environment characterized by moderate convective instability
(LI's -3 to -5 and SBCAPES of 2000- 2500 J/kg) but poor vertical
wind shear and subtle background synoptic scale forcing.
Scattered thunderstorms will continue to develop in these areas
along the central/southern Blue Ridge (as far north as Roanoke
to Boone NC). Storms will then begin to come off the Blue Ridge
and may congeal into clusters or short lines as they move into
Southside and Surry through Caswell Counties. The degree of
instability suggests that stronger cores may produce gusty
winds, heavy rainfall and perhaps small hailstones (though
noting that freezing levels are higher today than yesterday).
Given the shear profile, organized severe is not expected but
one may become marginally severe as storms move eastward. North
of Route 460, would only expect isolated storm coverage at best
given somewhat lower instability. Storms should either weaken
and/or move eastward by mid to late evening per consensus in
convective allowing models such as the HRRR, 3-km NAM and most
of the SPC HREF ensemble members. Otherwise, skies should start
to turn partly cloudy to mostly clear, with potential for areas
of mist or fog to develop in the Piedmont and in the western
river valleys. Areas that do get rain today also would be a
preferred development area for patchy mist or fog. It will start
to feel more summerlike starting tonight as lows fall into the
upper 50s to mid 60s, with dewpoints only a few degrees lower.

500 mb ridging takes place overnight into Saturday across the
Southeastern states. Further north into the northern Mid-Atlantic
region into northern Virginia, stronger mid-level westerlies and a
likely convectively active storm track (ref SPC's Day-2 Outlook
Slight/Enhanced Risk area for northern MD through PA). Mid-level
lapse rates are progged to become rather steep for our forecast area
tomorrow (around 7-8 C/km) but also remain quite capped around 850-
750 mb with some dryness noted above 600 mb on most forecast
soundings. It's also not really clear what liftng mechanisms may be
available other than mesoscale zones of differential heating/wind
convergence along the southern Blue Ridge. Kept inherited slight
chance level PoP for isolated afternoon thunderstorms but the risk
for thunderstorms doesn't appear as great. Any storm that were to
form would likely develop rather quickly but also be slow-moving.
Will need to keep tabs on developments further to the north to get a
better triggering mechanism to encourage a greater storm coverage
but that doesn't appear a likely outcome on Saturday. Good amount of
sunshine and summerlike 850 mb temperatures between 16 to 18C
supports highs well into the 80s to the lower 90s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 317 PM EDT Friday...

Going to see belt of westerlies staying just north of the forecast
area Saturday night into Sunday. Frontal boundary will also be
situated in a west-east fashion from northern Missouri to northern
VA, with some fluctuations north/south at times, based on how
strong convection is vs no convection.

Models agree on having crux of activity lined up along/north of the
front across the Ohio Valley into the mid-Atlantic Saturday night.
Sunday, some southward progression may occur due to density of
convection pushing the front south, though models have 5h flow more
wnw with stronger ridge in place over the TN Valley.

Seems pattern favors potential outflow induced convection into our
western and northern forecast area Sunday afternoon, though models
are having better convergence north of our area. Will lean at the
moment on a drier forecast given the warmer air aloft, but
confidence is low on a dry Sunday especially north of I-64.

The 12z NAM is showing strong piece of energy nosing south into
southeast WV Sunday evening, while other models are weaker and
further north. Still not going to put in high pops at this point but
focus slight to low chance north of I-64 to Buckingham County into
Sunday night.

Monday into Monday night, our forecast area stays at least to a
point under the ridge, but there is some northward building of the
ridge on the NAM into the Ohio Valley which could bring a better
shot of showers and storms to the area Monday. The other models are
flatter, but all agree on a sub-tropical sfc/upper low over the Gulf
of Mexico, which will put a squeeze play over us, which for the most
part should keep us drier at times Mon night, but with front to the
north in our vicinity, cannot go entirely dry.

Expect temperatures to run 10 to as much as 20 degrees above normal,
and hotter daytime highs will be dependent on cloud cover from
upstream storms. If we get any dense high level blowoff cirrus,
temps will be a bit cooler, but still warmer than normal.

Record highs, and record warm lows will be in jeopardy into early
next week.

Lows will range from the upper 50s to around 60 in the mountains, to
lower to mid 60s east, which is more similar to July.

Instead of Mother's Day, it will feel more like Independence Day,
with highs in the 80s west, to lower 90s east.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 317 PM EDT Friday...

Expect a wetter/more humid and possibly tropical like week.
Both 12z GFS and ECMWF are similar in showing an upper low situated
over the Gulf Coast to edge northward toward the southern
Appalachians by midweek while opening into a trough. High pwats, and
southerly flow in the low/mid levels will send us a threat of
showers/storms each day, and not really seeing much of a lull at
night, except in thunderstorms. Confidence is medium to high that
most of the week will be wetter than normal, with possible flooding
concerns if the low slows down with interaction with the front to
the north, and given weaker flow in the upper levels storms may be
slow movers.

Temperatures stay above normal but with showery weather and high
humidities, they will not be as hot during the day as Sunday/Monday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 142 PM EDT Friday...

Expect area of VFR cumulus in the western mountains to continue
to deepen, with a few of these turning into showers or
thunderstorms between 20-01z. Best chance of any thunderstorms
is from Bluefield to Roanoke to Danville south, with a more
limited/isolated threat for Lewisburg and Lynchburg. Coverage
likely not better than scattered, with brief MVFR-IFR rain and
gusty outflow gusts, and cloud to ground lightning being the
main thunderstorm hazards. Have shown SHRA VCTS in this time
window, though it will be on the later end of that range at
Danville. Any showers/thunderstorms should come to an end by
late evening. We did see some river valley fog this morning and
with higher dewpoint depressions tonight, fog or stratus may
again develop. Shown 1-3SM BR at Lynchburg, Blacksburg and
Danville. Areas that do receive rain this afternoon or night
would also be favored trouble spots for fog. West to southwest
winds 4-7 kts become light west to calm.

Into Saturday...may have some residual high clouds after any
fog burns off around 12-13z but again expect deepening cumulus,
more so along the southern Blue Ridge (likely away from any
TAF). May have some showers in this corridor but potential for
thunder looks even more limited Saturday. Winds southwest 4-6
kts.

Moderate confidence in visibilities, high confidence in ceilings
and winds.

.Extended Aviation Discussion...

Generally VFR, through chances for isolated afternoon showers
and thunderstorms will exist this weekend. A greater coverage of
showers or thunderstorms, closer to scattered, may be possible
in northern counties Sunday. Active storm track will likely be
positioned further to the north, but any slip south would put
parts of the Blacksburg area in a greater threat of thunder than
currently envisioned. Confidence in storm development is low to
moderate this weekend. Additional showers and storms may make
for another round of sub- VFR on Monday and/or Tuesday pending
exactly how far south the next front makes it.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AL
NEAR TERM...AL
SHORT TERM...WP
LONG TERM...WP
AVIATION...AL/JH
Hazardous weather outlook, May 11, 2:19 PM EST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
319 PM EDT Fri May 11 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-121930-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
319 PM EDT Fri May 11 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 11, 3:51 PM EST, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
451 PM EDT FRI MAY 11 2018

VAZ012-013-015>017-112130-
Grayson-Pulaski-Floyd-Wythe-Carroll-
451 PM EDT FRI MAY 11 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN PULASKI...SOUTHWESTERN FLOYD...SOUTHEASTERN WYTHE...
CARROLL AND NORTHEASTERN GRAYSON COUNTIES...

Until 530 PM EDT

At 451 PM EDT, a strong thunderstorm was located near Byllesby,
moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Hillsville...
Indian Valley...
Patterson...
Willis...
and Allisonia.

LAT...LON 3689 8109 3698 8043 3666 8056 3666 8059
      3665 8060 3675 8113
TIME...MOT...LOC 2051Z 279DEG 23KT 3679 8101

JR
Local storm report, May 11, 3:52 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT FRI MAY 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             RURAL RETREAT           36.90N 81.27W
05/11/2018  E0.50 INCH       WYTHE              VA   BROADCAST MEDIA

&&

HYSELL
Special weather statement, May 11, 3:59 PM EST, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
459 PM EDT FRI MAY 11 2018

VAZ033-034-044-112130-
Franklin-Bedford-Pittsylvania-
459 PM EDT FRI MAY 11 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN PITTSYLVANIA...SOUTH CENTRAL BEDFORD AND NORTHEASTERN
FRANKLIN COUNTIES...

Until 530 PM EDT

At 459 PM EDT, a strong thunderstorm was located over Western Smith
Mountain Lake, moving east at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Penhook...
Smith Mountain Lake State Park...
Burnt Chimney...
Western Smith Mountain Lake...
and Pittsville.

LAT...LON 3700 7987 3714 7983 3714 7941 3708 7942
      3706 7944 3706 7943 3690 7947
TIME...MOT...LOC 2059Z 280DEG 12KT 3705 7974

JR
Special weather statement, May 11, 4:02 PM EST, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
502 PM EDT FRI MAY 11 2018

NCZ005-VAZ043-044-112130-
Rockingham-Henry-Pittsylvania-
502 PM EDT FRI MAY 11 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND SOUTHERN
HENRY COUNTIES AND THE SOUTHERN CITY OF MARTINSVILLE...

Until 530 PM EDT

At 501 PM EDT, a strong thunderstorm was located near Horse Pasture,
moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Eden...
Martinsville...
Spencer...
Axton...
and Harrisons Crossroads.

This includes The following Locations The Martinsville Speedway and
Martinsville Airport.

LAT...LON 3654 8002 3668 8002 3668 7956 3641 7963
TIME...MOT...LOC 2101Z 281DEG 18KT 3660 7990

JR
Special weather statement, May 11, 4:14 PM EST, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
514 PM EDT FRI MAY 11 2018

NCZ020-112145-
Yadkin-
514 PM EDT FRI MAY 11 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN YADKIN COUNTY...

Until 545 PM EDT

At 514 PM EDT, a strong thunderstorm was located over East Bend,
moving east at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
East Bend...
and Enon.

LAT...LON 3617 8059 3627 8054 3626 8053 3626 8047
      3622 8043 3621 8045 3617 8044 3614 8044
      3612 8046 3612 8048
TIME...MOT...LOC 2114Z 286DEG 13KT 3620 8047

JR
Special weather statement, May 11, 4:21 PM EST, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
521 PM EDT FRI MAY 11 2018

NCZ005-VAZ032-043-112200-
Rockingham-Henry-Patrick-
521 PM EDT FRI MAY 11 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ROCKINGHAM...SOUTHERN HENRY AND EASTERN PATRICK COUNTIES
AND THE CITY OF MARTINSVILLE...

Until 600 PM EDT

At 520 PM EDT, a strong thunderstorm was located over Sanville,
moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Martinsville...
Stuart...
Spencer...
Bassett...
and Critz.

This includes The following Locations The Martinsville Speedway and
Martinsville Airport.

LAT...LON 3652 8003 3654 8003 3654 8009 3664 8035
      3681 8022 3675 7974 3648 7992
TIME...MOT...LOC 2120Z 286DEG 24KT 3668 8009

JR

The radar

The Roanoke radar (KFCX), 57 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carroll

When
May 11, 4:47 PM EST
Where
Carroll County, 2.61 mi ENE of Cana
Measured
0.88 in hail
Reported by
Public
Coordinates
36.600, -80.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752825.